Alert archive / Colorado / Flash Flood Warnings in 1999

Flash Flood Warning 8, NWS Pueblo, CO

August 5, 1999El Paso County, Colorado

NWS Pueblo, CO issued this flash flood warning at Aug 5, 1999, 6:59 PM MDT for El Paso County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 1999, 6:59 PM MDT (00:59 UTC)
Expired
Aug 5, 1999, 9:30 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 060100 RRA
FFWPUB
COC041-060330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
659 PM MDT THU AUG 5 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 930 PM MDT

* AT 655 PM MDT...DOPPLER RADAR ESTIMATED 1 TO 2 INCHES OF RAIN
  THAT FELL BETWEEN 540 PM MDT AND 640 PM MDT OVER PORTIONS OF EL
  PASO COUNTY...WITH THE HIGHEST CONCENTRATION OF HEAVY RAINFALL IN
  THE VICINITY OF CALHAN AND WESTERN PORTIONS OF FORT CARSON.
  BETWEEN 550 PM MDT AND 650 PM MDT A SPOTTER REPORTED 1.5 INCHES OF
  RAIN IN 60 MINUTES AT RAMAH.

  THE HEAVY RAIN WAS NEARLY STATIONARY.

* THUNDERSTORMS WILL BRING FLASH FLOODING RAIN ALONG AND SOUTH OF
  HIGHWAY 24 IN EASTERN EL PASO COUNTY AND ALONG HIGHWAY 94 EAST OF
  COLORADO SPRINGS...ALONG AND NEAR INTERSTATE 25 SOUTH OF COLORADO
  SPRINGS AND THE FORT CARSON AREA ALONG AND NEAR HIGHWAY 115.

IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO HIGHER GROUND
IMMEDIATELY.  DO NOT DRIVE OR WALK THROUGH WATER.  YOU NEVER KNOW
HOW DEEP THE WATER REALLY IS.  KEEP CHILDREN AWAY FROM DRAINAGE
DITCHES AND SWIFTLY FLOWING WATER.

AH/JK/SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:11 PM MDT, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 5, 2:11 PM MDT, 4 hours 48 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
211 PM MDT THU AUG 5 1999

...HEAVY RAIN/FLASH FLOOD THREAT THE CONCERN FOR TONIGHT...

GEOPOTENTIAL HIGH WILL REMAIN OVER THE SOUTH CENTRAL U.S TONIGHT AND
FRIDAY....WITH SOUTHWEST TO WEST FLOW ALOFT OVER CO.  SATELLITE
SHOWS THE CONTINUED STREAM OF SUB-TROPICAL MOISTURE INTO CO FROM THE
SOUTH...WHICH WILL STICK AROUND TONIGHT AND FRIDAY.  SATELLITE SHOWS
...AND MODELS CONFIRM A PV FEATURE IN THE FLOW OVER NM...THAT IS
WORKING NORTHWARD AND SHOULD ENHANCE CONVECTION OVER THE AREA LATER
THIS AFTERNOON AND EVENING.  YESTERDAY WE HAD A FEW GATES OF
EASTERLY FLOW ON THE VWP. MODELS ARE SHOWING A SOUTHEAST WIND AT THE
SURFACE THIS AFTERNOON AND EARLY THIS EVENING...WITH A SURFACE LOW
THEN FORMING OVER THE CENTRAL PLAINS LATE THIS EVENING...CAUSING THE
SURFACE WINDS TO BECOME SOUTHWEST.  ACCORDING TO THE VWP AND
SURFACE ANALYSIS...THE MODELS ARE NOT VERIFYING FOR THIS
AFTERNOON...AS WE ALREADY HAVE A SURFACE LOW OVER THE EASTERN
PLAINS...AND THE VWP IS SHOWING SOUTHWEST LOW LEVEL WINDS.  THIS MAY
HELP TO KEEP THUNDERSTORMS FROM BEING ANCHORED NEXT TO THE MOUNTAINS
TODAY.  IN ADDITION...MODELS SHOW SOUTHWEST WINDS 10-15KTS BETWEEN
700 AND 500MB THIS EVENING...TO HOPEFULLY KEEP STORMS MOVING.
PRECIPITABLE WATER VALUES OVER THE EASTERN PLAINS THIS EVENING ARE
FORECAST TO RANGE FROM 1 TO 1.5 INCHES FROM THE EASTERN MTNS TO THE
KANSAS BORDER.  ALL THIS IS LEADING TO THE FACT THAT THERE WILL BE
SHOWERS AND THUNDERSTORMS THIS EVENING...AND SOME HEAVY RAIN IS
POSSIBLE....AND IN AREAS WHERE HEAVY RAIN FELL YESTERDAY...
FLASH FLOODING IS POSSIBLE. WILL NOT MAKE CHANGES TO THE
FLASH FLOOD WATCH AREA...AND IT WILL REMAIN IN EFFECT UNTIL MIDNIGHT.
WITH THE FLOW BEING MORE SOUTHWEST THAN UPSLOPE TONIGHT...THIS
SHOULD LEAD TO AN EARLIER DECREASE IN POPS TONIGHT.

ON FRIDAY THE ATMOSPHERE IS STILL EXPECTED TO REMAIN MOIST...
WHILE SOUTHWEST SURFACE FLOW IS AGAIN EXPECTED...ALONG WITH
SOUTHWEST FLOW ALOFT. PRECIP CHANCES ACROSS MUCH OF THE AREA SHOULD
BE SCATTERED AND WILL LIKELY NOT MAKE SIGNIFICANT CHANGES TO THE
CURRENT FORECAST.

MODELS SHOW SIGNIFICANT DRYING FOR SATURDAY AS UPPER RIDGE
STRENGTHENS OVER THE AREA...WITH THE MOISTURE PLUME BEING
PUSHED EAST. HAVE SEEN DRYING IN THE MODELS OVER THE LAST COUPLE
WEEKS...THAT HAS NOT ACTUALLY HAPPENED...BUT I CANNOT BE SURE THAT IT
WILL NOT HAPPEN.  SO FOR NOW...WILL KEEP SOME POPS OVER THE
MOUNTAINS...WITH LOW OR NO POPS OVER THE LOWER ELEVATIONS. AS
RIDGE STRENGTHENS OVER THE AREA...THE TEMPS WILL WARM.

FOR THE EXTENDED PERIOD SUNDAY THROUGH TUESDAY...WILL LEAVE A
CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST AS PATTERN DOES
NOT SHOW SIGNIFICANT CHANGES.

.PUB...FLASH FLOOD WATCH UNTIL MIDNIGHT SOUTHEAST MOUNTAINS AND
PLAINS...ZONES 65<68-70<81.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:19 PM MDTFlash Flood WarningPUBKiowa2 hr

Nearby

Flash Flood Warnings in Colorado, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.